Missouri, 2011Tornadoes and Flash Flood in Missouri, April 23 to 24, 2011
April 23 to 24, 2011 · NWS PAH · 11 events in 7 counties and zones
Bands of thunderstorms developed along a surface cold front extending from northern Arkansas northeastward along the Ohio River. Relatively strong diurnal heating occurred south of the front, where mixed-layer cape values increased to around 1500 j/kg.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $515,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Bands of thunderstorms developed along a surface cold front extending from northern Arkansas northeastward along the Ohio River. Relatively strong diurnal heating occurred south of the front, where mixed-layer cape values increased to around 1500 j/kg. Steep mid-level lapse rates and rather strong deep-layer wind shear promoted a few supercell structures within these bands of storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 23, 3:14 AM CST, 8 hours 24 minutes earlier.
Area forecast discussion, Apr 23, 3:14 AM CST, 8 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
414 AM CDT SAT APR 23 2011
.DISCUSSION...
WILL NEED TO BR BRIEF TO DUE TO ONGOING CONDITIONS. IN A
NUTSHELL...LOOKS LIKE A VERY WET PATTERN TO CONTINUE RIGHT
THROUGH WED ALONG MUCH OF THE OHIO AND MID MS RIVER VALLEY AS A
SFC FRONTAL SYSTEM WAFFLES BACK AND FORTH ACROSS THE REGION.
STRONG/SEVERE THUNDERSTORMS DURING THE NIGHT HAVE LEFT A COUPLE
INCHES OF RAINFALL OVER PORTIONS OF SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA...NOT TO MENTION POSSIBLE TORNADOES...ESP FROM
WEBSTER AND DAVIESS COUNTIES KENTUCKY.
QUASI STATIONARY BOUNDARY SET UP WILL BE THE KEY TO WHERE THE
HEAVIEST RAINFALL AND SEVERE STORM POTENTIAL SETS UP. AREAS ALONG
AND NORTH OF THE SFC FRONT WILL STAND THE BEST CHC OF WIDE SPREAD
HEAVY RAINFALL THROUGH TONIGHT...WHICH NOW LOOKS TO BE NORTH OF A
MURRAY KY TO GREENVILLE KY LINE. THUS WILL EXTEND THE CURRENT
FLASH FLOOD WATCH THROUGH TONIGHT FOR THOSE LOCATIONS...THO
FLOODING CHANCES INCREASE RAPIDLY AS ONE MOVES NORTHWEST OF THE
OHIO RIVER.
ALONG AND SOUTH OF THE WARM FRONT....ACTIVITY MAY BE MORE
SCATTERED IN NATURE...BUT THIS IS WHERE THE GREATEST INSTABILITY
WILL BE LOCATED...ALONG WITH VERY RICH MOISTURE LEVELS.
THUS...ESSENTIALLY ALL OF THE FORECAST AREA...ESP SOUTH OF THE I
64 CORRIDOR HAVE BEEN TAGGED WITH A SLIGHT RISK OF SEVERE STORMS
TODAY. ANY OF THOSE STORMS WOULD MAINLY CONTAIN LARGE HAIL AS THE
THREAT...BUT DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE STILL
POSSIBLE.
THIS SEVERE STORM AND HEAVY RAINFALL RISK WILL REMAIN OVER THE
REGION RIGHT THROUGH MID WEEK...AS ANOTHER NEGATIVELY TILTED H50
SHORT WAVE INTERACTS WITH THE SURFACE FRONT MONDAY OR MONDAY
NIGHT...THEN ANOTHER STRONGER MID LEVEL SHORT WAVE AND ASSOCIATED
COLD FRONT TRY TO FINALLY CLEAN THINGS OUT BY WED OR THU. THIS
LAST FRONT FRONT MAY PRODUCE MORE HEAVY RAINS AND SEVERE
WEATHER...ESP TUE NIGHT. NEEDLESS TO SAY...BY THE TIME ALL IS SAID
AND DONE WED NIGHT OR THU...SOME LOCATIONS OVER THE REGION MAY GET
YET ANOTHER 4 TO 8 INCHES OF RAINFALL...ESP ALONG AND N OF THE
OHIO RIVER.
RIVER ALREADY IN FLOOD...NEEDLESS TO SAY...COULD REACH SOME
HISTORICAL LEVELS IF CURRENT FORECASTS REMAIN CONSISTENT.
&&
.AVIATION...
NUMEROUS THUNDERSTORMS CROSSING THE OHIO RIVER VALLEY THIS
MORNING MAY TAPER OFF SOME BY AFTERNOON...BUT SCT STORM
ACTIVITY...SOME POSSIBLY SEVERE WITH LARGE HAILS AND DAMAGING WINDS
WILL BE POSSIBLE THROUGH THE ENTIRE PERIOD AS A SURFACE FRONT
MEANDERS JUST NORTH OF THE REGION. THERE MAY BE BREAKS OF VFR IN
BETWEEN CONVECTION TODAY...BUT EVEN RAINFREE AREAS COULD SEE 3K
FT TYPE CIG LEVELS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BALLARD-CALDWELL-
CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
WEBSTER.
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
MEFFERTHazardous weather outlook, Apr 23, 9:52 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CDT SAT APR 23 2011
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1052 AM CDT SAT APR 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
TONIGHT...ALONG AND SOUTH OF A LINE FROM NEAR MARBLE HILL
MISSOURI TO NEAR EVANSVILLE INDIANA. THE PRIMARY CONCERNS WILL BE
LARGE AND DAMAGING WINDS.
HEAVY RAINFALL AND FLASH FLOODING WILL BE THE PRIMARY CONCERN
THROUGH TONIGHT...AS ROUNDS OF SHOWERS AND THUNDERSTORMS PROGRESS
ALONG STATIONARY FRONTAL ZONE DRAPED ACROSS NORTHERN PORTIONS OF
THE AREA.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
OUR RIVER FLOOD PRODUCTS AT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL PERSIST INTO THROUGH
THE WEEKEND AND INTO NEXT WEEK...AS A FRONTAL BOUNDARY REMAINS
STATIONARY ACROSS THE REGION. THE MAIN SEVERE THREAT SUNDAY
WILL BE DAMAGING WINDS AND LARGE HAIL. ALTHOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT. SEVERE WEATHER WILL BE MOST LIKELY
DURING THE HEAT OF THE DAY AND INTO THE EVENING.
SEVERE WEATHER WILL BE MORE LIKELY LATE MONDAY AND MONDAY NIGHT
AND AGAIN TUESDAY NIGHT...AS A PAIR OF SIGNIFICANT UPPER LEVEL
STORM SYSTEMS MOVE THROUGH THE REGION. LARGE HAIL...DAMAGING
WINDS...AND TORNADOES WILL BE POSSIBLE.
HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE SUNDAY THROUGH
WEDNESDAY. FLOODING PROBLEMS WILL CONTINUE TO MOUNT WITH EACH
ROUND OF SHOWERS AND STORMS. ADDITIONAL RAINFALL TOTALS FROM
TODAY THROUGH MID WEEK ARE PROJECTED TO FOUR TO EIGHT INCHES.
MOST AREA RIVERS ARE ALREADY EXPERIENCING FLOODING...AND LEVELS
WILL ONLY BE GOING UP WITH THE ADDITIONAL RAINFALL. PLEASE REFER
OUR RIVER FLOOD PRODUCTS AT
HTTP://WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WFO=PAH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THIS WEEKEND...AND WILL BE
MOST LIKELY LATE MONDAY AND MONDAY NIGHT...AND AGAIN TUESDAY.
DRS
In the hours before
Special weather statement, Apr 23, 10:49 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CDT SAT APR 23 2011
MOZ100-107>109-231730-
WAYNE MO-CARTER MO-BUTLER MO-RIPLEY MO-
1149 AM CDT SAT APR 23 2011
...SIGNIFICANT WEATHER ADVISORY FOR RIPLEY...BUTLER...CARTER AND
WAYNE COUNTIES IN SOUTHEAST MISSOURI UNTIL 1230 PM CDT...
AT 1146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40
MPH. THIS STORM WAS LOCATED NEAR HANDY...MOVING EAST AT 45 MPH.
LOCATIONS THAT MAY BE IMPACTED INCLUDE BRIAR...VAN BUREN...
DONIPHAN...ELLSINORE...NAYLOR...FAIRDEALING...PIEDMONT...
NEELYVILLE...SAM A BAKER STATE PARK...WAPPAPELLO LAKE AREA...
POPLAR BLUFF...AND GREENVILLE.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM
WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON
AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY
RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
Event by event
6 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Butler
- When
- April 23, 11:38 AM CST
- Where
- Butler County, 5.17 mi W of Broseley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 36.683, -90.343
Four power poles and two feeder lines were taken down along Highway 53 southeast of Poplar Bluff.
Tornado, Stoddard
- When
- April 23, 12:31 PM CST to 12:32 PM CST
- Where
- Stoddard County, 2.94 mi W of Dexter to 2.43 mi W of Dexter
- Rating
- EF0
- Path length
- 0.52 mi
- Path width
- 80 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.792, -90.002
A large storage building was destroyed. A garage and shed at a nearby residence was destroyed. A house roof was damaged by a falling tree. Peak winds were estimated near 75 mph. The average path width was 75 yards.
Thunderstorm Wind, Stoddard
- When
- April 23, 12:34 PM CST
- Where
- Stoddard County, Dexter Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 36.780, -89.930
A hangar building at the Dexter Municipal Airport was extensively damaged. The roof and doors were scattered for several hundred yards behind the hangar.
Thunderstorm Wind, Scott
- When
- April 23, 12:50 PM CST
- Where
- Scott County, 2.76 mi W of Blodgett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.000, -89.580
The roof was peeled off a storage trailer. There was shingle damage nearby. A 40-foot tree was snapped.
Thunderstorm Wind, New Madrid
- When
- April 23, 1:01 PM CST to 1:02 PM CST
- Where
- New Madrid County, 0.89 mi SE of Lilbourn to New Madrid
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.590, -89.610
An older brick building under demolition collapsed near Lilbourn. In New Madrid, a couple of sheds were blown over.
Thunderstorm Wind, Mississippi
- When
- April 23, 1:10 PM CST
- Where
- Mississippi County, 1 mi W of Charleston to 1.82 mi SSE of Charleston
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -89.348
On the west side of Charleston, two power poles were blown down. There was minor roof damage. A couple of trees were down. On Highway UU south of Charleston, a grain bin was heavily damaged.
Thunderstorm Wind, Wayne
- When
- April 23, 6:16 PM CST
- Where
- Wayne County, 2 mi SW of Piedmont
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -90.746
There was minor structural damage at a resort. Power lines were down.
Funnel Cloud, Wayne
- When
- April 23, 6:46 PM CST
- Where
- Wayne County, 3.03 mi WNW of Piedmont Muni Arpt
- Reported by
- Trained Spotter
- Coordinates
- 37.136, -90.771
A funnel cloud with rotation was observed at the Clearwater Dam.
Heavy Rain, Bollinger
- When
- April 23, 7:35 PM CST
- Where
- Bollinger County, Lutesville
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -89.980
Three inches of rainfall occurred in 1.5 to 2 hours in parts of Bollinger County.
Flash Flood, Butler
- When
- April 23, 10:37 PM CST to April 24, 4:00 AM CST
- Where
- Butler County, 0.89 mi NW of Poplar Bluff to 1.93 mi SSE of Mengo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -90.410
Four water rescues were conducted from homes and cars. Five intersections were closed. Water was into three homes.
Tornado, Butler
- When
- April 23, 11:02 PM CST to 11:05 PM CST
- Where
- Butler County, 1.97 mi SW of Neelyville to 1 mi NE of Neelyville
- Rating
- EF1
- Path length
- 2.97 mi
- Path width
- 100 yd
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.550, -90.526
The intermittent damage path began along U.S. Highway 67 south-southwest of Neelyville. The damage along U.S. Highway 67 south of town was minor roofing and siding damage to eight structures. A bank window was blown out. The tornado was rated EF-0 in this area. The tornado then increased to EF-1 northeast of Neelyville, where two mobile homes were destroyed and six others were damaged. Peak winds were estimated near 90 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, April 23 to 24, 20112 injured · $2.2 million · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 23 to 24, 2011$1.1 million · EF2 · 5 events
- Flooding in Arkansas, April 23 to 30, 2011$3.4 million · 20 events
- Tornado and Hail in Texas, April 23, 2011$320,000 · EF0 · 45 events
- Tornado and Hail in Arkansas, April 23, 2011$500,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Kentucky, April 23, 2011$167,000 · EF1 · 16 events
- Hail in Missouri, April 23, 2011$90,000 · 2.5 in hail · 23 events
- Damaging Winds in West Virginia, April 23, 2011$56,000 · 50 kt wind · 15 events
- Flood and Damaging Winds in Kentucky, April 23, 2011$57,000 · 50 kt wind · 7 events
- Tornado and Flash Flooding in Kentucky, April 23, 2011EF0 · 32 events
- Flash Flooding in Indiana, April 23, 2011$22,000 · 3 events
- Flash Flooding and Damaging Wind in Ohio, April 23, 2011$20,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292173, 289980, 292294, 289978, 289979, 290000, 290003, 290004, 296534, 296365, 288923.